New Mexico, 2006

High Wind in New Mexico, November 14, 2006

November 14, 2006 · NWS MAF · 1 event in 1 county or zone

A strong surface low to the east of the area increased the pressure gradient across west Texas and southeastern New Mexico. Subsequently, winds increased across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong surface low to the east of the area increased the pressure gradient across west Texas and southeastern New Mexico. Subsequently, winds increased across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 14, 8:56 PM MST, 3 minutes earlier.

Area forecast discussion, Nov 14, 8:56 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
956 PM CST TUE NOV 14 2006

.UPDATE...
UPDATED ZONE PACKAGE DUE TO THE EXPIRATION OF THE HIGH WIND
WARNING FOR THE GUADALUPE MOUNTAINS. WINDS HAVE DECREASED BELOW
WARNING CRITERIA. WINDS WILL INCREASE AGAIN LATER TONIGHT WITH THE
PASSAGE OF A COLD FRONT...HOWEVER WIND SPEEDS SHOULD REMAIN BELOW
WARNING CRITERIA.

&&

.PREV DISCUSSION... /ISSUED 640 PM CST TUE NOV 14 2006/

UPDATE...
UPDATED FORECAST PACKAGE DUE TO THE EXPIRATION OF THE WIND
ADVISORY AND THE RED FLAG WARNING. WINDS ARE DECREASING THIS
EVENING AS THE GRADIENT RELAXES WITH THE LOSS OF AFTERNOON
HEATING. WINDS ARE EXPECTED TO INCREASE LATER TONIGHT WITH THE
PASSAGE OF A COLD FRONT...HOWEVER WIND SPEEDS SHOULD REMAIN BELOW
ADVISORY CRITERIA.  A HIGH WIND WARNING WILL CONTINUE IN EFFECT
FOR THE GUADALUPE MOUNTAINS UNTIL 03Z WHERE STRONG WINDS ARE
OCCURING.

UPDATED PRODUCTS HAVE BEEN SENT.

PREV DISCUSSION... /ISSUED 139 PM CST TUE NOV 14 2006/

SHORT TERM...
AN AMPLIFYING UPPER TROUGH OVER NEW MEXICO THIS MORNING WILL
CONTINUE TO PROGRESSIVE TRACK TO EAST OF THE FORECAST AREA BY
TONIGHT.  A DEEPENING SURFACE LOW ACROSS THE PANHANDLES AND AN
ASSOCIATED DEEP MIXED LAYER AND TIGHTENING SURFACE GRADIENT ACROSS
THE PLAINS HAVE RESULTED IN HIGH WINDS THIS AFTERNOON ACROSS THE
MOUNTAINS...INCLUDING GUSTS TO 69KT IN THE GUADALUPE MOUNTAINS AT
17Z...AND STRONG WINDS ACROSS THE PLAINS...INCLUDING GUSTS TO 43KT
AT KCNM AT 17Z AND GUSTS TO 38KT AT KODO AT 18Z WITH AREAS OF
BLOWING DUST LOCALLY REDUCING VISIBILITIES.  THE HIGH WIND WARNING
FOR THE GUADALUPE AND DAVIS MOUNTAINS AND WIND ADVISORY FOR THE
ADJACENT PLAINS IN EDDY AND CULBERSON COUNTIES WILL REMAIN IN EFFECT
UNTIL 03Z AND 00Z RESPECTIVELY.

VEERING WINDS WILL STAY UP OVERNIGHT AS A STRONG SURFACE COLD FRONT
ACROSS THE PANHANDLES THIS AFTERNOON WILL RAPIDLY SURGE SOUTHWARD
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS EVENING AND INTO THE
BIG BEND BY MIDNIGHT...WITH THIS FRONTAL PASSAGE BUOYED BY
IMPRESSIVE 3MB/HR SURFACE PRESSURE RISES AND ABUNDANT COLD AIR
ADVECTION IN ITS WAKE.

LONG TERM...
LOOKS LIKE A RATHER QUIET WEATHER PATTERN DEVELOPING THROUGH THE
EXTENDED FORECAST WITH NORTHWEST FLOW ALOFT DEVELOPING IN THE
SOUTHERN PLAINS. BEYOND FIRE WEATHER ISSUES TOMORROW THE
BIGGEST CONCERN IS A LIGHT TO POSSIBLY MODERATE FREEZE FOR MUCH OF
THE AREA WEDNESDAY NIGHT/THURSDAY MORNING. FREEZE WARNING MAY BE
NEEDED IN AREAS YET TO EXPERIENCE SIGNIFICANT FREEZE.

TWO PROGRESSIVE UPPER LOWS WILL TRAVERSE THE PLAINS AND OHIO VALLEY
AND GREAT LAKES THIS WEEK. THE FIRST WILL HAVE MOVED TO THE EAST OF THE
FORECAST AREA BY WEDNESDAY. THE SECOND SYSTEM WILL DIVE SOUTHEAST
OUT OF THE NORTHERN PLAINS INTO THE OHIO VALLEY THIS WEEKEND.
DAYTIME TEMPERATURES SHOULD REMAIN AT OR ABOVE NORMAL VALUES IN THIS
PATTERN DUE TO THE COLD AIR REMAINING WELL NORTH AND EAST OF THE
REGION. (CLUE FROM COLD AIR NOT PENETRATING TO THE EASTERN SLOPES OF
THE ROCKIES). PRECIPITATION WILL BE SCANT AS WELL WITH FORCING
AND MOISTURE MEAGER.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO WEDNESDAY DUE TO
STRONG NORTHERLY WINDS AND VERY DRY AIR ADVECTION BEHIND THE PASSING
COLD FRONT.  BRISK 20FT WINDS SPEEDS ARE EXPECTED TO PERSIST ABOVE
RED FLAG CRITERIA OVERNIGHT AND THROUGH MUCH OF THE DAY ON
WEDNESDAY.  RELATIVE HUMIDITIES SHOULD RECOVER SOMEWHAT OVERNIGHT
BEHIND THE COLD FRONT...INTO THE 30 TO 40 PERCENT RANGE...WITH
RELATIVE HUMIDITIES QUICKLY DROPPING BACK INTO CRITICALLY DRY
LEVELS...INTO THE LOWER TEENS WEDNESDAY AFTERNOON DESPITE THE COOLER
TEMPERATURES.  A FIRE WEATHER WATCH HAS BEEN POSTED FOR WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              40  57  28  71  /   0   0   0   0
CARLSBAD NM                42  62  29  76  /   0   0   0   0
DRYDEN TX                  47  67  33  73  /   0   0   0   0
FORT STOCKTON TX           44  59  33  75  /   0   0   0   0
GUADALUPE PASS TX          41  54  35  67  /   0   0   0   0
HOBBS NM                   38  59  27  73  /   0   0   0   0
MARFA TX                   38  56  20  66  /   0   0   0   0
MIDLAND INTL AIRPORT TX    39  58  29  70  /   0   0   0   0
ODESSA TX                  41  59  29  71  /   0   0   0   0
WINK TX                    42  64  29  78  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FIRE WEATHER WATCH FROM 9 AM TO 6 PM CST WEDNESDAY FOR THE
     FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...SCURRY...TERRELL...UPTON...
     WARD...WINKLER.

&&

99/99
Hazardous weather outlook, Nov 14, 8:54 PM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
954 PM CST TUE NOV 14 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160400-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
954 PM CST TUE NOV 14 2006 /854 PM MST TUE NOV 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

WEST WINDS OF 25 TO 40 MPH WITH GUSTS AROUND 50 MPH WILL CONTINUE
THROUGH THE MUCH OF THE NIGHT ACROSS THE MOUNTAINS. A COLD FRONT
MOVING SOUTH THROUGH WEST TEXAS WILL RESULT IN NORTHWEST WINDS OF
20 TO 30 MPH ACROSS MUCH OF THE PERMIAN BASIN TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COMBINATION OF STRONG NORTHERLY WINDS AND DRY AIR BEHIND A
PASSING COLD FRONT WILL LIKELY PRODUCE CRITICAL FIRE WEATHER
CONDITIONS THROUGHOUT MUCH OF THE DAY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Lea County

When
November 14, 8:59 PM MST
Where
Northern Lea County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
COOP Observer
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5542.